North Carolina, 2019

Damaging Winds in North Carolina, June 30, 2019

June 30, 2019 · NWS RAH · 9 events in 4 counties and zones

Isolated pulse severe storms developed during the late afternoon into early evenings in an environment characterized by a deep dry sub cloud layer with moderate instability, which yielded enhanced destructive downburst winds across portions of the Piedmont of central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$188,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated pulse severe storms developed during the late afternoon into early evenings in an environment characterized by a deep dry sub cloud layer with moderate instability, which yielded enhanced destructive downburst winds across portions of the Piedmont of central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 30, 2:16 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 2:16 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
316 PM EDT Sun Jun 30 2019

.SYNOPSIS...
A backdoor cold front will settle south through central NC this
evening and tonight. Weak surface high pressure will build
briefly over the area on Monday before moving offshore on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Sunday...

While convection has raced southward this afternoon ahead of the
backdoor cold front progged to move into the Carolinas later this
evening, the current dewpoints show the actual front is just now
entering northern VA and will take a while to come southward. In the
meantime, some convection to watch on the radar with one multi-cell
cluster moving through the Richmond area at this time and a second
back across southwest VA about to push into TN. There is a gap in
coverage between these two features and much of central NC may
remain in that gap for most of the afternoon as high resolution
models split these two features, sending one to the east of the
forecast area and the other to the west. That aside, the Piedmont
trough remains across the area and could be a focus for some
isolated to scattered convection this afternoon. Looking at SPC meso-
analysis, very strong low level lapse rates coupled with surface
temperatures in the low to upper 90s are helping to destabilize the
area. This is resulting in almost 1500 J/KG of ML CAPE across the
north and almost the same amount of DCAPE area wide. This will make
winds the primary threat with any convection that does occur. At
this time SPC has the northern half of the area in a marginal risk
for severe weather.

Overnight convection will quickly dissipate and during the early
morning hours the front will begin to move across central NC
filtering in the cooler and drier airmass behind it. No fog or low
stratus is expected as a result and temperatures should bottom out
in the upper 60s to low 70s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 315 PM Sunday...

A little cooler and drier on Monday as the front moves south of the
area but by afternoon strong ridging aloft over the Gulf Coast helps
thickness values begin to rebound in the south and west. Expect
temperatures to top out highest here with mid 90s expected. The
northeastern coastal plain will have the best chance to remain sub-
90 on Monday with mid to upper 80s expected. With subsidence across
the area, not much in the way of precipitation expected. Low
temperatures mainly in the upper 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 212 PM Sunday...

...Triple digit heat expected across portions of central NC by the
middle of next week...

Little change in forecast thinking from previous cycles.  A hot and
increasingly humid pattern with climatological daily diurnal rain
chances will continue to be forecast through the long term period.
Perhaps the day with the greatest shower/tstm coverage and highest
rain amounts will be on Thursday thanks to a weak upper disturbance
set to cross our area while rotating around the periphery of the
upper ridge that will be parked over the SE and Deep South all week.
Then over the weekend heights will begin to fall and a weak cold
front is progged to slip south, so that may also result in increased
rain chances then.  Otherwise, typical climo PoPs for
afternoon/evening scattered showers/tstm are forecast.

The main weather story, however, will continue to the dangerous
heat. Given the strength of the aforementioned ridge, coupled with
w/sw flow, will set the stage for high temps well above 90 degrees
throughout the long-term period, likely peaking on Wednesday with
afternoon highs nearing/surpassing 100 degrees along and south of I-
40. Heat index values will also trend into triple digit territory by
Wednesday afternoon, likely nearing advisory level criteria (105
degrees) in the 1pm - 6pm time frame.  Heat advisory criteria may be
reached again in spots south and east of the Triangle on Thursday.
Subtle cooling expected over the weekend with increased clouds,
precip chances, and frontal passage.

For excessive heat information and safety, please visit
www.weather.gov/safety.heat

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 142 PM Sunday...

24 hour TAF Period: A back door cold front approaching from the
north will be the main weather feature this afternoon and evening.
Convection could spark along or ahead of this boundary resulting in
isolated to scattered showers and thunderstorms. These will progress
from north to south likely affecting the northern terminals between
21z and 00z potentially dissipating before reaching KFAY. Strong
wind gusts would be the primary threat with any of these storms.

Outside of convection, VFR conditions are expected through the TAF
period with little threat for fog or low stratus overnight behind
the front. Winds will be a little breezy this afternoon gusting up
to 15-20 kts on occasion out of the west northwest.

Long term:  Conditions are expected to remain VFR through midweek
when chances for convection increase during the afternoon and
evening hours.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...np
AVIATION...Ellis
Hazardous weather outlook, Jun 30, 2:27 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 PM EDT Sun Jun 30 2019

NCZ007-021>024-038-039-011930-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
327 PM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-025>028-040>043-073>078-083>086-088-089-011930-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
327 PM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures in the mid to upper 90s combined with moist and
humid airmass will result in heat indices between 100 to 105 Tuesday
through Thursday of next week. Anyone with outdoor activity plans
during the upcoming July 4th holiday, should drink plenty of water
to stay well hydrated, limit exposure to full sun and dress in
loose- fitting, lightweight and light- colored clothing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 4:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
508 PM EDT Sun Jun 30 2019

NCZ021>023-302215-
Guilford NC-Alamance NC-Forsyth NC-
508 PM EDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...NORTHEASTERN
FORSYTH AND GUILFORD COUNTIES UNTIL 615 PM EDT...

At 508 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Monroeton to 6 miles
southeast of Pine Hall. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Kernersville, Mebane,
McLeansville, Elon College, Summerfield and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7957 3625 7950 3621 7936 3613 7926
      3592 7926 3590 7935 3591 7988 3626 8021
TIME...MOT...LOC 2108Z 308DEG 21KT 3626 7970 3623 8002

77
Special weather statement, Jun 30, 4:20 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
520 PM EDT Sun Jun 30 2019

NCZ041-042-302200-
Johnston NC-Wake NC-
520 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE AND NORTHWESTERN
JOHNSTON COUNTIES UNTIL 600 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raleigh, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Raleigh, Smithfield, Garner, Clayton, Knightdale, Wendell, Emit,
Flowers and Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 7878 3593 7864 3570 7821 3549 7841
TIME...MOT...LOC 2119Z 308DEG 20KT 3582 7865

77

The radar

The Raleigh/Durham radar (KRAX), 22 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
June 30, 4:23 PM EST
Where
Wake County, 1.73 mi NE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
35.814, -78.644

Multiple trees were reported down on White Oak Road off of Anderson Drive.

Thunderstorm Wind, Wake

When
June 30, 4:23 PM EST
Where
Wake County, 1.44 mi ENE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.811, -78.648

A large tree was reported snapped off and fell on power lines and a car at Beechridge Road and Breeze Road.

Thunderstorm Wind, Wake

When
June 30, 4:23 PM EST
Where
Wake County, 2.15 mi SSW of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.820, -78.630

A tree and power lines were reported down on a car with a person inside at Drewry Lane and Anderson Drive.

Thunderstorm Wind, Wake

When
June 30, 4:31 PM EST
Where
Wake County, 2.4 mi SW of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.772, -78.594

Two large trees were reported down along Poole Road near the intersection with Beverly Drive. One tree was approximately three feed in diameter and was uprooted alongside the westbound side of the road. The other tree was about two feet in diameter and was blown down.

Thunderstorm Wind, Wake

When
June 30, 4:31 PM EST
Where
Wake County, 2.72 mi SSW of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
35.766, -78.595

A tree that was two feet in diameter was uprooted and fell on a home at Beverly Drive and Bromley Street. Another tree that was two and a half feet in diameter was down across Bromley Street near Beverly Drive and fell into two power lines, which brought them down.

Thunderstorm Wind, Johnston

When
June 30, 4:52 PM EST
Where
Johnston County, 2.77 mi NW of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.677, -78.507

Trees were reported down on power lines along Old United States Highway 70 near Pine Hollow Road.

Thunderstorm Wind, Randolph

When
June 30, 5:33 PM EST
Where
Randolph County, 0.56 mi ESE of Ramseur
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.727, -79.661

One tree was reported down at West Jones Street and Brooklyn Avenue.

Thunderstorm Wind, Randolph

When
June 30, 5:41 PM EST
Where
Randolph County, 1.17 mi WSW of Ramseur Allen Fld Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.674, -79.639

Trees were reported down on power lines near Buffalo Ford Road and Mill Creek Road.

Thunderstorm Wind, Davidson

When
June 30, 6:08 PM EST
Where
Davidson County, 0.86 mi NE of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.828, -80.258

One tree and power lines were reported down on Vance Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836517, 836519, 836538, 837377, 837378, 837379, 837381, 837382, 837383.